Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Sacramento, CA

August 9, 2017Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 9, 2017, 4:02 PM PDT for Shasta County, California. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2017, 4:02 PM PDT (23:02 UTC)
Expired
Aug 9, 2017, 4:45 PM PDT
In force
43 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 133 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:20 PM PDTHAIL 13 Sw Old Station, CAHAIL COVERED THE GROUND,. SOME HAIL STONES WERE AS LARGE AS AN INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS56 KSTO 092302
SVRSTO
CAC089-092345-
/O.NEW.KSTO.SV.W.0009.170809T2302Z-170809T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
402 PM PDT WED AUG 9 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  East central Shasta County in northern California...

* Until 445 PM PDT

* At 402 PM PDT, a severe thunderstorm was located over Old Station,
  or 24 miles north of Mineral, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Old Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4067 12156 4078 12148 4072 12136 4060 12146
TIME...MOT...LOC 2302Z 328DEG 4KT 4069 12146 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
504 
WWUS56 KSTO 092322
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
422 PM PDT WED AUG 9 2017

CAC089-092345-
/O.CON.KSTO.SV.W.0009.000000T0000Z-170809T2345Z/
Shasta CA-
422 PM PDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR EAST CENTRAL SHASTA COUNTY...

At 420 PM PDT, a severe thunderstorm was located over Old Station, or
23 miles north of Mineral, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated...storm has intensified. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Old Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4067 12156 4078 12148 4072 12136 4060 12146
TIME...MOT...LOC 2320Z 328DEG 4KT 4067 12145 

HAIL...1.25IN
WIND...60MPH
 
$$
462 
WWUS56 KSTO 092344
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
444 PM PDT WED AUG 9 2017

CAC089-092353-
/O.EXP.KSTO.SV.W.0009.000000T0000Z-170809T2345Z/
Shasta CA-
444 PM PDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHASTA COUNTY
WILL EXPIRE AT 445 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4067 12156 4078 12148 4072 12136 4060 12146
TIME...MOT...LOC 2343Z 328DEG 4KT 4065 12143 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM PDT, 52 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM PDT, 52 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
310 PM PDT Wed Aug 9 2017

.SYNOPSIS... Showers and thunderstorms are possible tonight and
Thursday, mainly over the mountains. Temperatures expected near
to slightly above normal into the weekend, then slightly below
normal early next week.

&&

.DISCUSSION...
Thunderstorms popping up this afternoon over the Coastal Range in
response to UVM provided by upper low currently near the NW CA
coast. Low also providing some cooling, deeper marine layer, and
enhanced Delta flow. Afternoon temps running cooler in most areas,
minus the Northern Sacramento Valley, with greatest cooling in the
vicinity of the Delta.

Water vapor imagery showing stronger vort max rotating around
base of upper low. Latest 18z NAM showing a weaker feature and
take a more southern track as it moves inland tonight. Mesoscale
models continuing to show little if any storms overnight in our
CWA with this feature, given limited available moisture. Flow
through the Delta expected to increase this evening and remain
fairly strong overnight. Given current depth of marine layer,
expect stratus in the Delta later tonight and may see some short
lived stratus in the Southern Sac Valley tomorrow morning.

Models similar in slowly tracking upper low inland across
Interior NorCal Thursday. Little change expected in max temps
tomorrow with highs near normal. Showers and thunderstorms will
again be possible, mainly over the northern mountains in the
afternoon.

Low lifts NE into SE Oregon Friday with weak height rises over
Interior NorCal. Temperatures likely to warm a couple degrees and
drier SW flow should suppress deep moist convection. Little change
expected into the weekend with weak upper troughing continuing off
the West Coast.

PCH

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
Models are still having an upper level low track south along the
B.C. coast on Sunday but the latest runs are no longer dropping
that low south into our area on Monday. This will still bring
troughing to NorCal for the start of the extended period and a
weak cold front dose move into the region late Sunday into Monday.
We do see an increase in moisture ahead of the front and the
trough axis but things still look dry, not expecting any precip
but scattered clouds are expected. The trough axis moves through
on Monday and should remain dry with some clouds. Monday will also
be the coolest day we have seen in quite awhile, upper 80's to
right around 90 in the souther Valley and mid 90's in the north
Valley. The trough pushes east on Tuesday and temperatures warm a
few degrees each day.

-CJM

&&

.AVIATION...
VFR conditions at the TAF sites the next 24 hours. Isolated to
scattered thunderstorms possible over the mountains between 21z
Wednesday and 06z Thursday. Winds generally 5-10 knots but gusts
to 17 knots will be possible at KSAC and KSCK this evening. Higher
gusts will also be possible in the vicinity of any showers or
t-storms and the Delta with gusts to 30 knots. A few clouds
between 10000 and 15000 feet will push into the Sacramento area
Thursday morning.

-CJM

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 9, 2:23 PM PDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Sacramento CA
223 PM PDT WED AUG 9 2017

CAZ063-092215-
Mountains Southwestern Shasta County to Northern Lake County CA-
223 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 315 PM
PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Fouts Springs, or 15 miles south of Alder Springs,
moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Lake
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3938 12286 3951 12289 3954 12277 3942 12275
TIME...MOT...LOC 2123Z 185DEG 7KT 3944 12282
Special weather statement, Aug 9, 3:27 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Sacramento CA
327 PM PDT WED AUG 9 2017

CAZ013-014-068-092315-
Burney Basin / Eastern Shasta County CA-
Western Plumas County/Lassen Park CA-
Shasta Lake Area / Northern Shasta County CA-
327 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHASTA COUNTY UNTIL 415
PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Johnson Park, or 22 miles south of Dana, moving
northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Shasta
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4073 12164 4082 12189 4092 12180 4080 12158
TIME...MOT...LOC 2227Z 125DEG 10KT 4080 12171

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:23 PM PDTSpecial Weather StatementSTOGlenn52 min
Aug 9, 3:27 PM PDTSpecial Weather StatementSTOShasta48 min
Aug 9, 3:47 PM PDTSevere Thunderstorm WarningSTOColusa, Glenn, Lake28 min
Aug 9, 4:14 PM PDTSevere Thunderstorm WarningSTOShasta32 min
Aug 9, 4:50 PM PDTSpecial Weather StatementSTO40 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.